Michigan, 2006

Hail and Damaging Winds in Michigan, June 21, 2006

June 21, 2006 · NWS MQT · 6 events in 4 counties and zones

A cold front triggered isolated severe thunderstorms over portions of west and central Upper Michigan on the afternoon and evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front triggered isolated severe thunderstorms over portions of west and central Upper Michigan on the afternoon and evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 21, 11:45 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 11:45 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1245 PM EDT WED JUN 21 2006

.DISCUSSION...

STRENGTH OF CONVECTION FOR AFTN IS MAIN CONCERN

WV LOOP AND 12Z RAOBS INDICATE STRONG SHORTWAVE/PV ANOMALY OVR SE
MANITOBA AND NW MN. H3 JET OF 100KT IS PUSHING INTO N MN. BOTH THESE
FEATURES SHOULD PROGRESS STEADILY EWD ACROSS LK SUPERIOR THROUGH THE
EVENING. CONVECTION IS ALREADY DEVELOPING JUST AHEAD OF PRIMARY SFC
TROUGH OVR W MN. DLH HAS ISSUED SOME WARNINGS FOR ACTIVITY OVR MN
ARROWHEAD. NOT SURE IF CONVECTION OVR UPR MI LATER TODAY WILL COME
DIRECTLY FM THE NE MN ACTIVITY OR IF THERE WILL BE ADDITIONAL
DEVELOPMENT OVR NW WI WHERE BETTER INSTABILITY IS PRESENT (TEND TO
FAVOR THIS SECOND SCENARIO ATTM). MODIFIED SOUNDINGS (INL/MPX/GRB)
AND RUC SOUNDINGS ALL POINTED TO MLCAPES BY LATE AFTN OVR W UPR MI
BTWN 1500 AND 2000 J/KG WITH LITTLE NEG AREA (T/TD OF 84/58). PLENTY
SUFFICIENT FOR ORGANIZED CONVECTION. ONLY CONCERN EARLIER THIS
MORNING WAS LACK OF MOISTURE IN H9-H5 LAYER...HOWEVER INL SOUNDING
SHOWED A BIT MORE MOISTURE CLOSER TO APPROACHING WAVE AND THIS SEEMS
TO BE SUFFICIENT AS CONVECTION IS DEVELOPING OVR NE MN.

ONCE THUNDERSTORMS DEVELOP/SPREAD INTO UPR MI...EXPECT THEM TO
PROCEED EWD ACROSS CWA. INSTABILITY MAY BE LESS OVR E CWA WITH
LINGERING UNFAVORABLE ATMOSPHERE (SOUNDINGS INDICATE MUCH MORE
CAPPING) DUE TO EARLIER MORNING MCS THAT PASSED OVR WI/LWR MI. HAVE
INCREASED CONCERN FOR ORGANIZED SVR THREAT DUE TO 0-6KM LAYER SHEAR
UPWARDS OF 50KT AND SUFFICIEINT INSTABILITY OUT AHEAD OF THE
CONVECTION DEVELOPMENT REGION. STRONG UNIDIRECTIONAL FLOW AND
SUFFICIENT 0-1KM SHEAR VALUES FAVOR DAMAGING WINDS AS MAIN THREAT.
FREEZING LEVEL AROUND 12.5KFT AND WBZERO HEIGHTS AT 11.5KFT ARE ALS
FAVORABLE FOR SOME LARGE HAIL AS STORMS BECOME ORGANIZED INITIALLY.
UPDATED/PUBLISHED GRIDS AND ZFPMQT (HIGHLIGHTING DAMAGING WINDS LATE
AFTN INTO EVENING) ARE ALREADY OUT.

&&

.PREV DISCUSSION (ISSUED AT 520 AM EDT)...

EXPECT THUNDERSTORMS TO GENERALLY DIE OUT BY EARLY EVENING WITH LOSS
OF GOOD DIURNAL HEATING AND DEPARTING SHORTWAVE DYNAMICS.
OTHERWISE...EXPECT THERE WILL BE A LINGERING ISOLD SHRA OVER NRN
PORTIONS OF THE CWA AS COLD FRONT BEGINS TO MOVE DOWN FROM SOUTHERN
ONTARIO. MAIN COLD FRONT WILL THEN DROP S ACROSS UPPER MI THU
MORNING AS A STRONGER SHORTWAVE SWINGS SSE INTO ONTARIO. TIMING OF
FRONT WILL GENERALLY BE UNFAVORABLE FOR CONVECTIVE DEVELOPMENT BUT
THERE MAY BE AN ISOLD TSRA OVER THE FAR S WHERE FROPA WILL OCCUR
EITHER LATE MORNING OR EARLY AFTN AND SBCAPES WILL RISE TO A FEW
HUNDRED J/KG. WILL CONTINUE LOW CHC POPS FOR SHRA ALONG FRONT AS IT
CROSSES THE AREA...WITH ONLY MENTION OF TSRA OVER THE FAR S.

SFC HIGH AND COOL/DRY AIRMASS (PRECIPITABLE WATER DROPPING UNDER 0.5
INCHES PER NAM FCST) WILL THEN SETTLE ACROSS THE AREA FOR THU NIGHT.
GOING FCST OF LWR 40S MINS STILL LOOKS GOOD UNDER EXPECTED EXCELLENT
RADIATIONAL COOLING CONDITIONS. LOWS MAY EVEN DROP A BIT MORE FOR
FAVORED COOL SPOTS BASED ON GFS COOP MOS GUIDANCE.

DRY WEATHER SHOULD PERSIST INTO FRI WITH HIGH PRES LINGERING OVER
THE UPPER LAKES. GFS STILL TRIES TO BRING MLCAPES UP TO AROUND 500
J/KG ALONG THE WI BDR WITH MIMINAL/NO CIN BUT SOUNDINGS LOOK TOO DRY
TO INCLUDE ANY MENTION OF SHRA AT THIS POINT.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...JLA
PREV DISCUSSION...VOSS
Hazardous weather outlook, Jun 21, 11:10 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1210 PM EDT WED JUN 21 2006

MIZ001>007-009>014-084-085-212230-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1110 AM CDT WED JUN 21 2006 /1210 PM EDT WED JUN 21 2006/

...INCREASING POTENTIAL OF THUNDERSTORMS WITH DAMAGING WINDS FOR
THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 2 PM EDT OVER FAR WESTERN
UPPER MICHIGAN...THEN OVER CENTRAL UPPER MICHIGAN AFTER 5 PM EDT.
SOME OF THE STORMS WEST OF A LINE FROM MUNISING TO ESCANABA MAY
PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO AN
INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING THROUGH EARLY
THURSDAY AFTERNOON SOUTH OF A LINE FROM IRON RIVER TO MANISTIQUE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING
SOUTH OF A LINE FROM ONTONAGON TO ESCANABA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LSZ221-241>248-263-264-212230-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
1110 AM CDT WED JUN 21 2006 /1210 PM EDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN LAKE SUPERIOR
THROUGH EARLY THIS EVENING...AND OVER CENTRAL AND EASTERN LAKE
SUPERIOR LATE THIS AFTERNOON THROUGH THE EVENING. SOME OF THE
STORMS OVER WESTERN AND CENTRAL LAKE SUPERIOR MAY PRODUCE DAMAGING
WIND GUSTS AND LOCALLY HIGH WAVES THROUGH THE EVENING HOURS.
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING THROUGH EARLY
THURSDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND EVENING
OVER EXTREME WESTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-212230-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
1210 PM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING. THERE IS A SLIGHT CHANCE THAT A FEW STORMS EARLY THIS
EVENING MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

In the hours before

Special weather statement, Jun 21, 12:50 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
150 PM EDT WED JUN 21 2006

MIZ002-009-211915-
GOGEBIC-ONTONAGON-
1250 PM CDT (150 PM EDT) WED JUN 21 2006

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
215 PM CDT (315 PM EDT)...

AT 142 PM EDT (1242 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 44
MILES WEST OF IRONWOOD TO 52 MILES NORTHWEST OF PARK FALLS...MOVING
EAST AT 40 MPH.

PEOPLE IN WESTERN GOGEBIC AND WESTERN ONTONAGON COUNTIES...INCLUDING
THE CITIES OF IRONWOOD...BESSEMER...WAKEFIELD AND BERGLAND...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WATCHES
OR WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRE
Special weather statement, Jun 21, 2:53 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
353 PM EDT WED JUN 21 2006

MIZ001-003-004-010-084-212030-
BARAGA-IRON-KEWEENAW-NORTHERN HOUGHTON-SOUTHERN HOUGHTON-
353 PM EDT WED JUN 21 2006

...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...IRON AND
KEWEENAW COUNTIES UNTIL 430 PM EDT (330 PM CDT)...

AT 350 PM EDT (250 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES WEST OF REDRIDGE TO BERGLAND TO BESSEMER...OR ALONG A LINE
EXTENDING FROM 22 MILES WEST OF HOUGHTON TO 20 MILES SOUTHWEST OF
ONTONAGON TO 7 MILES EAST OF IRONWOOD...MOVING EAST AT 60 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  CALUMET AND HOUGHTON BY 400 PM EDT...LANSE BY 415 PM EDT...
  SIDNAW BY 420 PM EDT.

RAINFALL AMOUNTS OF UP TO 1 AND A HALF INCHES ARE POSSIBLE FROM
THESE THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

The radar

The Marquette radar (KMQT), 120 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ontonagon

When
June 21, 3:11 PM EST
Where
Ontonagon County, Mass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
46.767, -89.083

Tree blown down taking power line with it.

Thunderstorm Wind, Baraga

When
June 21, 3:36 PM EST
Where
Baraga County, Pelkie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
46.817, -88.633

Several trees and power lines down.

Thunderstorm Wind, Baraga

When
June 21, 3:40 PM EST
Where
Baraga County, Baraga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
46.783, -88.483

Several trees down.

Thunderstorm Wind, Baraga

When
June 21, 3:43 PM EST
Where
Baraga County, L Anse
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
46.750, -88.450

Several trees down.

Thunderstorm Wind, Marquette

When
June 21, 4:20 PM EST
Where
Marquette County, 4 mi S of Big Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
46.767, -87.717

A few 4-5 inch diameter trees down.

Hail, Alger

When
June 21, 5:25 PM EST
Where
Alger County, 6 mi WNW of Au Train
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.467, -86.950

Hail lasted five minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521483, 5521480, 5521481, 5521482, 5521484, 5521485.